|Ultrasound showing cardiogenic shock due to myocarditis|
|Symptoms||Altered mental status, clammy, bluish, or mottled skin.|
|Complications||Kidney failure, respiratory failure, stroke|
|Causes||Heart attack, valvular heart disease, aortic dissection, cardiomyopathy, myocarditis, arrhythmia, beta blocker or calcium channel blocker overdose|
|Risk factors||Diabetes, old age, females|
|Diagnostic method||SBP < 90 mmHg, urine output < 30 mL/hr, cool extremities|
|Differential diagnosis||Septic shock, neurogenic shock, hemorrhagic shock, obstructive shock|
|Treatment||Raise blood pressure, support breathing, reverse any underlying causes|
|Deaths||30 to 80% risk|
Cardiogenic shock (CS) is a disorder of the heart that results in prolonged inadequate blood flow to the tissues of the body. The most common symptoms are altered mental status and clammy, bluish, or mottled skin. Swelling may be present in the legs. Complications may include kidney failure, respiratory failure, and stroke.
The most common cause is a heart attack. Other causes include valvular heart disease, aortic dissection, cardiomyopathy, myocarditis, arrhythmia, and beta blocker or calcium channel blocker overdose. Diagnosis involves a systolic blood pressure less than 90 mmHg and a urine output of less than 30 mL/hr or cool arms and legs. This occurs despite sufficient volume in the blood vessels. Cardiac tamponade and pulmonary embolism are generally deemed to be causes of obstructive shock.
The initial goal of treatment is to raise the blood pressure, support breathing, and reverse any underlying causes. This may include intravenous fluids and vasopressors such as norepinephrine or dobutamine. A central line and arterial line may be useful for giving medications and monitoring the condition. If the underlying cause is a heart attack, primary percutaneous coronary intervention (PCI) is recommended. Other efforts may include extracorporeal membrane oxygenation (ECMO), ventricular assist device (VAD), or heart transplant. Mechanical ventilation or dialysis may also be required. Palliative care may be useful in certain cases.
Cardiogenic shock affects about 7% of STEMIs and 3% of NSTEMIs. It is becoming less common with the greater use of primary percutaneous coronary intervention (PCI) for heart attacks. Poor outcomes are common, with a 30% to 80% risk of death. The condition was first described in 1912 by Herrick; however, the current name for the condition did not come into use until 1942.
Signs and symptoms
- Anxiety, restlessness, altered mental state due to decreased blood flow to the brain and subsequent hypoxia.
- Low blood pressure due to decrease in cardiac output.
- A rapid, weak, thready pulse due to decreased circulation combined with tachycardia.
- Cool, clammy, and mottled skin (cutis marmorata) due to vasoconstriction and subsequent hypoperfusion of the skin.
- Distended jugular veins due to increased jugular venous pressure.
- Oliguria (low urine output) due to inadequate blood flow to the kidneys if the condition persists.
- Rapid and deeper respirations (hyperventilation) due to sympathetic nervous system stimulation and acidosis.
- Fatigue due to hyperventilation and hypoxia.
- Absent pulse in fast and abnormal heart rhythms.
- Pulmonary edema, involving fluid back-up in the lungs due to insufficient pumping of the heart.
Cardiogenic shock is caused by the failure of the heart to pump effectively. It is due to damage to the heart muscle, most often from a heart attack or myocardial contusion. Other causes include abnormal heart rhythms, cardiomyopathy, heart valve problems, ventricular outflow obstruction (i.e. systolic anterior motion (SAM) in hypertrophic cardiomyopathy), or ventriculoseptal defects. It can also be caused by a sudden decompressurization (e.g. in an aircraft), where air bubbles are released into the bloodstream (Henry's law), causing heart failure.
An electrocardiogram helps to establish the exact diagnosis and guides treatment, it may reveal:
- Abnormal heart rhythms, such as bradycardia (slowed heart rate)
- myocardial infarction (ST-elevation MI, STEMI, is usually more dangerous than non-STEMIs; MIs that affect the ventricles are usually more dangerous than those that affect the atria; those affecting the left side of the heart, especially the left ventricle, are usually more dangerous than those affecting the right side, unless that side is severely compromised)
- Signs of cardiomyopathy
If the cardiac index falls acutely below 2.2 L/min/m2, the person may be in cardiogenic shock.
Depending on the type of cardiogenic shock, treatment involves infusion of fluids, or in shock refractory to fluids, inotropic medications. In case of an abnormal heart rhythm immediate synchronized cardioversion or anti-arrhythmic agents may be administered, e.g. adenosine.
Positive inotropic agents (such as dobutamine or milrinone), which enhance the heart's pumping capabilities, are used to improve the contractility and correct the low blood pressure. Medications that improve the heart's ability to contract (positive inotropes) may help; however, it is unclear which is best. Cardiogenic shock may be treated with intravenous dobutamine, which acts on β1 receptors of the heart leading to increased contractility and heart rate.
Should that not suffice an intra-aortic balloon pump (which reduces workload for the heart, and improves perfusion of the coronary arteries) or a left ventricular assist device (which augments the pump-function of the heart) can be considered. Mechanical ventilation or ECMO may be used to help stabilize people with severe or refractory cardiogenic shock until they can be given some type of definitive treatment, such as a ventricular assist device. Finally, as a last resort, if the person is stable enough and otherwise qualifies, heart transplantation, or if not eligible an artificial heart, can be placed. These invasive measures are important tools—more than 50% of patients who do not die immediately due to cardiac arrest from a lethal abnormal heart rhythm and live to reach the hospital (who have usually suffered a severe acute myocardial infarction, which in itself still has a relatively high mortality rate), die within the first 24 hours. The mortality rate for those still living at time of admission who suffer complications (among others, cardiac arrest or further abnormal heart rhythms, heart failure, cardiac tamponade, a ruptured or dissecting aneurysm, or another heart attack) from cardiogenic shock is even worse around 85%, especially without drastic measures such as ventricular assist devices or transplantation.
- "UOTW #7 - Ultrasound of the Week". Ultrasound of the Week. 30 June 2014. Retrieved 27 May 2017. CS1 maint: discouraged parameter (link)
- Kosaraju, A; Pendela, VS; Hai, O (January 2020). "Cardiogenic Shock". PMID 29489148. Cite journal requires
- "Shock - Critical Care Medicine". Merck Manuals Professional Edition. Retrieved 31 December 2020. CS1 maint: discouraged parameter (link)
- Hochman, Judith S.; MD, E. Magnus Ohman (2009). Cardiogenic Shock. John Wiley & Sons. p. 1. ISBN 978-1-4443-1693-3.
- Simko, Lynn Coletta; Culleiton, Alicia L. (July 2019). "Cardiogenic shock with resultant multiple organ dysfunction syndrome". Nursing Critical Care. 14 (4): 26–33. doi:10.1097/01.CCN.0000565132.49413.54.
- International Trauma Life Support for Emergency Care Providers (8 ed.). Pearson Education Limited. 2018. pp. 172–173. ISBN 978-1292-17084-8.
- Rippe, James M.; Irwin, Richard S. (2003). Irwin and Rippe's intensive care medicine. Philadelphia: Lippincott Williams & Wilkins. ISBN 978-0-7817-3548-3. OCLC 53868338.[page needed]
- Marino, Paul L. (1998). The ICU book. Baltimore: Williams & Wilkins. ISBN 978-0-683-05565-8. OCLC 300112092.[page needed]
- Society of Critical Care Medicine. (2001). Fundamental Critical Care Support. Society of Critical Care Medicine. ISBN 978-0-936145-02-0. OCLC 48632566.[page needed]
- Textbooks of Internal Medicine Harrison's Principles of Internal Medicine Archived 2012-08-04 at the Wayback Machine 16th Edition, The McGraw-Hill Companies, ISBN 0-07-140235-7Cecil Textbook of Medicine Archived 2010-06-16 at the Wayback Machine by Lee Goldman, Dennis Ausiello, 22nd Edition (2003), W. B. Saunders Company, ISBN 0-7216-9652-XThe Oxford Textbook of Medicine Edited by David A. Warrell, Timothy M. Cox and John D. Firth with Edward J. Benz, Fourth Edition (2003), Oxford University Press, ISBN 0-19-262922-0
- Cardiogenic shock Department of Anaesthesia and Intensive Care of The Chinese University of Hong Kong
- Introduction to management of shock for junior ICU trainees and medical students Department of Anaesthesia and Intensive Care of The Chinese University of Hong Kong
- Schumann, J; Henrich, EC; Strobl, H; Prondzinsky, R; Weiche, S; Thiele, H; Werdan, K; Frantz, S; Unverzagt, S (29 January 2018). "Inotropic agents and vasodilator strategies for the treatment of cardiogenic shock or low cardiac output syndrome". The Cochrane Database of Systematic Reviews. 1: CD009669. doi:10.1002/14651858.CD009669.pub3. PMC 6491099. PMID 29376560.
- Rang and Dale's Pharmacology, H. P. Rang, M. M. Dale, J. M. Ritter, R. J. Flower, Churchhill Livingstone, Elsevier, 6th Edition[page needed]